Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1985, Volume 53, Issue 6

The Econometrics of Nonlinear Budget Sets<1255:TEONBS>2.0.CO;2-R
p. 1255-1282

Jerry A. Hausman

Traditional empirical analysis of consumer demand has usually made the assumption of linear budget sets. That is, the consumer is assumed to purchase any desired quantity at a constant price subject to a budget constraint. However, empirical situations with nonconstant prices occur because of taxes, two part tariffs, and more generally when the cost of utilization of a durable good varies with its purchase price. This paper discusses econometric approaches to consumer demand with nonlinear budget sets. An empirical example with choice under uncertainty in the presence of nonlinear budget sets is also presented.

Log In To View Full Content